Apr 1, 2012
I'm currently on Isentress and Truvada (having just switched from Intelence + Truvada) , however my doctor has told me I may need to switch away from Truvada due to protein being found in my urine. Plus low blood phosphate levels.
Just wondering what potentially this could be replaced with? I can see Kivexa (being from the UK) being a possible, any others? Ideally trying to keep the pill burden down...
Response from Dr. Young
Hello and thanks for posting from the UK.
Would seem that you've had good monitoring for possible kidney injury from the tenofovir part of Truvada; it's reasonable to entertain getting you off of that medication with the urinary protein and low phosphorous levels (provided that there's no other explanation for the findings).
The most straightforward switch for you would be to substitute abacavir/3TC (Kivexa, we call it Epzicom on this side of the pond). One should have a genetic test, called HLA B5701 prior to switching to make sure that you don't have risks for an allergic reaction to abacavir. This switch shouldn't cause any new side effects and would be expected to maintain viral suppression (as long as you didn't have any prior issues with drug resistance, in which case the switch would need to be done with knowledge of resistance testing results).
Any alternative switch would usually stay within a more limited set of nuke options (and frankly wouldn't be something I'd entertain). Even more unorthodox would be to substitute a different class of medication, such as CCR5 inhibitor or protease inhibitor for the tenofovir- adding complexity to the treatment perhaps, but certainly wading into less well charted scientific waters.
No mater what, the regimen of Kivexa/Isentress is one that we've studied in our research group and is one of the alternative regimens in the most current US treatment guidelines. I think that you're likely going to do well and (fingers crossed) will have improvement in your kidney function.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is The Risk Of Getting HIV From Cut On Hand?
- Tingling In Feet After Licking Genital Worried I Have HIV
- White Discharge After Vaginal Sex With Condom Does It Mean I Have HIV
- Does Hpv Cause Dizziness?
- How Long Do You Have To Wait To Have Sex After Using Premarin Vaginal Cream?
- Red Bumps On The Vaginal Area With White Heads On Them
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.